Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Charleston, WV

August 4, 2003Kanawha County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 4, 2003, 7:27 PM EDT for Kanawha County, Roane County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 7:27 PM EDT (23:27 UTC)
Expired
Aug 4, 2003, 8:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Kanawha County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 042327
SVRRLX
WVC039-087-050000-
/NEW.KRLX.SV.W.ETN#.042327-050000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST KANAWHA COUNTY IN WEST VIRGINIA...
  SOUTHERN ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* AT 718 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES EAST OF ELKVIEW...OR ABOUT 4 MILES NORTHEAST
  OF PINCH...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CLENDENIN...PINCH AND
  AMMA.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8157 3832 8152 3852 8117 3862 8121

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:15 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 4, 7:15 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT MON AUG 4 2003

UPDATED TO INCLUDE WW 838 FOR SWRN VA COUNTIES.

.RLX...
WV...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 04Z VAZ03>04.
KY...NONE.
OH...NONE.

*******************************************************************
220 PM EDT MON AUG 4 2003

TONIGHT AND TUESDAY...
LATEST RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS
LIFTING NORTHEAST OUT OF OUR FORECAST AREA.  ANOTHER AREA OF SHOWERS
AND THUNDERSTORMS HAS RAPIDLY DEVELOPED ACROSS INDIANA/WESTERN OHIO
AND KENTUCKY.  THESE STORMS ARE ASSOCIATED WITH A MID-LEVEL
SHORTWAVE TROF WHICH IS PUSHING EAST TOWARD THE REGION.

THE SHORTWAVE AND ASSOCIATED STORMS ARE EXPECTED TO MOVE EAST ACROSS
THE REGION TONIGHT.  ABUNDANT SUNSHINE ACROSS EASTERN KENTUCKY
SOUTHEAST OHIO AND PORTIONS OF WEST VIRGINIA HAS ALLOWED THE AIRMASS
ACROSS THAT REGION TO BECOME QUITE UNSTABLE.  BECAUSE OF THIS...
BELIEVE SOME OF THE STORMS COULD BECOME QUITE STRONG AND WOULD NOT
BE TOO SURPRISED IF A SEVERE WEATHER WATCH WOULD BE ISSUED FOR
PORTIONS OF OUR AREA.

THE SHORTWAVE PUSHES EAST BY LATE TONIGHT.  HOWEVER...THE MAIN UPPER
LOW WILL STILL BE LOCATED TO OUR WEST.  THIS FEATURE IS FORECAST TO
MOVE EAST ACROSS THE FORECAST AREA ON TUESDAY.

APPEARS STORMS DURING BOTH PERIODS WILL BE MOVING ALONG AS MID-LEVEL
FLOW REMAINS AT 15 KNOTS OR GREATER.  WHILE SOME ISOLATED FLOODING
PROBLEMS...ASSOCIATED WITH POOR DRAINAGE...WILL BE POSSIBLE NEAR THE
STRONGEST STORMS...DO NOT THINK THE FLOODING WILL BE WIDESPREAD
ENOUGH TO WARRANT A FLOOD WATCH.  SO DO NOT INTEND ON ISSUING ONE AT
THIS TIME.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...
NO SIGNIFICANT CHANGE TO THE CURRENT FORECAST.  WITH TROUGH
REMAINING IN CURRENT POSITION TO OUR WEST THROUGH THE PERIOD
THUNDERSTORMS AND SHOWERS REMAIN IN FORECAST.  WITH A SLIGHT
FLATTENING OF TROUGH SHOWN WEDNESDAY NIGHT HAVE DROPPED
PRECIPITATION THEN AND PHASED IT OUT THURSDAY NIGHT AS CENTER OF
TROUGH SLIPS FAR ENOUGH EAST TO FOCUS PRECIPITATION IN MOUNTAINS
RATHER THEN LOWLANDS.

FRIDAY THROUGH MONDAY...
MODELS CONTINUE WITH THE SUMMER PATTERN OF TROUGH IN THE EAST AND
RIDGE IN THE WEST.  THE 00Z GFS IS THE STRONGEST AT DEVELOPING A
CLOSED LOW OVER THE OHIO VALLEY...WHICH LOOKS A TAD STRONG.  THE 6Z
RUN PULLED BACK TO MORE OF AN ELONGATED TROUGH THAT REACHED THE DEEP
SOUTH.  IN EITHER CASE...WITH THE COOLER AIR ALOFT...CONDITIONS
SHOULD BE UNSTABLE AND WITH LOW LEVEL MOISTURE REMAINING IN
PLACE...ESPECIALLY AS WAVES OF LOW PRESSURE SLIDE NORTHWARD EAST OF
THE MOUNTAINS...THE CHANCE FOR SHOWERS AND STORMS WILL BE PRESENT
EACH DAY...WITH THE HIGHEST CHANCES IN THE AFTERNOON AND EVENING.

FOR TEMPERATURES...LOWERED PREVIOUS HIGH TEMPERATURE FORECASTS A FEW
DEGREES EACH DAY AS NEW GUIDANCE WAS COOLER...BUT DID NOT GO AS COOL
AS THE MEX SUGGEST.  THE SUN IS STILL QUITE STRONG SO ANY EXTENDED
PERIODS OF SUN SHOULD WARM THINGS UP QUICKLY.  OF COURSE...ANY
HEATING WILL ALSO LEAD TO DESTABILIZING THE ATMOSPHERE.  FOR MINS
HAVE STAYED ABOVE GUIDANCE AS WELL AS CLOUDS AND MOISTURE SHOULD
KEEP TEMPERATURES FROM DROPPING MUCH BELOW THE LOW 60S.

IT LOOKS AS IF THIS PATTERN WILL BE SLOW TO CHANGE AND SHOULD
PERSIST INTO EARLY NEXT WEEK.

JSH/ARR/ESS
*******************************************************************
1048 AM EDT MON AUG 4 2003

SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST AREA.
THIS PRECIPITATION IS BEING PRODUCED BY A MID-LEVEL SHORTWAVE
TROUGH.  SOME AREAS ARE RECEIVING DECENT RAINFALL.  HOWEVER...NO
FLOODING PROBLEMS HAVE BEEN REPORTED AS STORMS ARE MOVING ALONG AND
NO SPECIFIC AREA IS RECEIVING SUSTAINED HEAVY RAIN.

ANOTHER MID-LEVEL SHORTWAVE TROF CAN BE SEEN ROTATING EAST ACROSS
PORTIONS OF KENTUCKY WITH SOME ISOLATED STORMS ASSOCIATED WITH IT.
STILL FEEL OUR REGION WILL RECEIVE SOME SUN THIS AFTERNOON AS
VISIBLE IMAGERY SHOWS SUNSHINE ACROSS CENTRAL KENTUCKY...IN THE WAKE
OF THE FIRST SHORTWAVE.

COMBINATION OF ABUNDANT MOISTURE...SUNSHINE AND SECOND SHORTWAVE
SHOULD RESULT IN THE REDEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON...SO PLAN ON LEAVING LIKELY POPS GOING.

HAVE MADE A FEW MINOR TWEAKS TO AFTERNOON HIGHS WITH LITTLE OTHER
CHANGES ANTICIPATED.

JSH

*******************************************************************
401 AM EDT MON AUG 4 2003

...MONDAY TIL TUESDAY...
WEAK SHORT EXITING THE AREA FIRST THING THIS MORNING.  MUCH MORE
VIGOROUS UPPER SUPPORT THIS AFTERNOON INTO THIS EVENING...AS MAIN
TROUGH AXIS SWINGS THROUGH.  STABILITY MARGINAL BUT WITH UPPER
SUPPORT SLIGHT RISK OVER AREA SEEMS QUITE REASONABLE.  LIKELY POPS
INDICATED BY MOS SEEM REASONABLE GIVEN SIGNIFICANT SYNOPTIC
FEATURE.  SYSTEM PULLS SLOWLY EAST TONIGHT BUT DOES NOT GET VERY
FAR.  POPS DECREASE WITH THIS AND TIME OF NIGHT...AND INCREASE A BIT
TUESDAY AFTERNOON AS WOULD ANTICIPATE DIURNAL CONVECTION UNDER
UPPER TROUGH...ESPECIALLY NORTHEASTERN COUNTIES WHERE HEIGHTS ARE
LOWEST.  MOS POPS DID SEEM A BIT HIGH FOR TUESDAY.

MOS TEMPERATURES LOOKED REASONABLE FOR TODAY...DID WARM EAST A BIT
AS A BIT MORE SUNSHINE AND WEAK DOWNSLOPE SOUTHERLY FLOW EXPECTED
THERE.  MOS REASONABLE TONIGHT AND TUESDAY...A BIT WARMER WEST AND
COOLER EAST THAN TODAY.

...TUESDAY NIGHT ON...
THE UPPER TROF MOVES VERY LITTLE THROUGH THE PERIOD.  THIS WILL KEEP
SHOWERS AND THUNDERSTORMS IN THE ENTIRE FORECAST AREA THROUGH
FRIDAY. DRIER AIR FILTERS INTO THE WESTERN SECTIONS OF REGION TO THE
OHIO RIVER BY SATURDAY.  THE FORECAST IS ON TRACK WITH VERY FEW
CHANGES THIS MORNING.

TRM/ELW
Hazardous weather outlook, Aug 4, 4:37 AM EDT, 14 hours 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT MON AUG 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWESTERN VIRGINIA...AND MOST OF
WEST VIRGINIA.

.DAY ONE...
THE NATIONAL WEATHER SERVICE STORMS PREDICTION CENTER HAS THE ENTIRE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS THIS AFTERNOON AND
EVENING.  DAMAGING WIND IS THE MAIN THREAT...WITH LARGE HAIL ALSO A
THREAT...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

TRM

In the hours before

Special weather statement, Aug 4, 6:40 PM EDT, 47 minutes before
WVZ008-017-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT MON AUG 4 2003

AT 640 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...5 MILES NORTHEAST OF RIPLEY...MOVING NORTHEAST AT
20 MPH.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 7:15 PM AS IT
MOVES THROUGH JACKSON AND WIRT COUNTIES.  THIS COULD CAUSE SOME
DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY
OVERWHELMED.  IN ADDITION...WITH THE WET GROUND IN SOME
LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH
WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 6:47 PM EDT, 40 minutes before
WVZ025-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT MON AUG 4 2003

AT 647 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...3 MILES SOUTH OF MOUNT GAY...MOVING NORTHEAST AT
20 MPH.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 7:15 PM AS IT
MOVES THROUGH LOGAN COUNTY.  THIS COULD CAUSE SOME DRAINAGE
PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED.  IN
ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH
SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40
MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 6:52 PM EDT, 35 minutes before
WVZ016-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EDT MON AUG 4 2003

AT 652 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO SOUTHERN ROANE COUNTY.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 7:15 PM
AS IT MOVES THROUGH ROANE COUNTY.  THIS COULD CAUSE SOME DRAINAGE
PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED.  IN
ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH
SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40
MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 4, 7:02 PM EDT, 25 minutes before
WVZ026-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT MON AUG 4 2003

AT 702 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...5 MILES WEST OF MADISON...MOVING EAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 7:30 PM AS IT
MOVES THROUGH BOONE COUNTY.  THIS COULD CAUSE SOME DRAINAGE PROBLEMS
AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED.  IN
ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH
SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40
MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 4, 7:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
705 PM EDT MON AUG 04 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

702 PM     LOGAN                     WV   1.00 INCH HAIL
08/04/03   LOGAN                          EVENT OCCURRED BETWEEN
                                          647 PM AND 702 PM
Special weather statement, Aug 4, 7:12 PM EDT, 15 minutes before
WVZ015-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT MON AUG 4 2003

AT 712 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM NEAR CHARLESTON...MOVING EAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND
GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 7:45 PM AS IT
MOVES THROUGH EASTERN KANAWHA COUNTY.  THIS COULD CAUSE SOME
DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY
OVERWHELMED.  IN ADDITION...WITH THE WET GROUND IN SOME
LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH
WIND SPEEDS OF 30 TO 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:27 PM EDTSevere Thunderstorm WarningRLXLincoln33 min
Aug 4, 7:47 PM EDTSevere Thunderstorm WarningRLXClay43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.